Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 67, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 8, 2001, 5:54 PM EDT for Iosco County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 5:54 PM EDT (21:54 UTC)
- Expired
- Sep 8, 2001, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Iosco County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 6:40 PM EDT | Thunderstorm Wind 50 E | East Tawas, MI | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS53 KAPX 082154 SVRAPN MIC069-082245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 554 PM EDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOSCO COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 645 PM EDT * AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHITTEMORE...OR ABOUT 14 MILES WEST OF TAWAS CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REACH... EAST TAWAS AND TAWAS CITY AROUND 610 PM EDT WILBER AROUND 615 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:48 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 8, 3:48 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 348 PM EDT SAT SEP 8 2001 LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER LAKE SUPERIOR...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH WISCONSIN INTO THE LOWER MISSISSIPPI VALLEY. MAIN CONCERNS THIS PACKAGE REVOLVE AROUND THE MOVEMENT OF THIS FRONT THROUGH THE FORECAST AREA AND THE ASSOCIATED SHOWERS AND THUNDERSTORMS. 12Z MODELS IN GOOD AGREEMENT WITH MOST FEATURES. THE AVN HAS SHOWN THE BEST RUN-TO-RUN CONSISTENCY OF LATE...BUT THE OTHER MODELS HAVE NOW COME AROUND ITS SOLUTION. GUIDANCE TEMPERATURES ARE CLOSE AND REASONABLE THROUGH THE SHORT TERM. TONIGHT...MODELS SHOW SHORT WAVE (CURRENTLY OVER WISCONSIN) LIFTING NORTHEAST INTO ONTARIO. THE EXIT OF THIS WAVE AND THE LOSS OF DIURNAL INSTABILITY (CURRENTLY AROUND 2000 J/KG) SHOULD LIMIT SHOWERS AND THUNDERSTORMS TO THIS EVENING ACROSS THE REGION. THE SURFACE FRONT WILL SLOWLY EASE CLOSER TO LOWER MICHIGAN OVERNIGHT...BUT THE BEST LOW LEVEL CONVERGENCE WILL REMAIN TO OUR WEST. UPPER DYNAMICS WILL BE MINIMAL OVERNIGHT AND A MID LEVEL WARM LAYER AROUND 650 MB (PER MODEL SOUNDINGS) WILL KEEP INSTABILITY LOW (BELOW 500 J/KG) OVERNIGHT. SUNDAY AND SUNDAY NIGHT...110+ KT UPPER JET ROUNDING THE BASE OF TROF OVER THE CENTRAL UNITED STATES WILL SHARPEN THE TROF AND BEGIN TO LIFT IT NORTHEAST. THE RRQ OF THE JET AND THE ASSOCIATED DPVA WITH THE UPPER WAVE WILL DEVELOP A WAVE ALONG THE SURFACE FRONT AS THEY LIFT TOWARD AND THROUGH MICHIGAN. ABUNDANT MOISTURE AHEAD OF THE FRONT (SURFACE DEW POINTS NEAR 70 AND A LOW LEVEL THETA-E RIDGE) SHOULD COMBINE WITH THE AVAILABLE FORCING TO DEVELOP WIDESPREAD SHOWERS AND THUNDERSTORMS AREAWIDE BY AFTERNOON. THESE SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING HOURS AND GRADUALLY TAPER OFF OVERNIGHT. HOWEVER...GIVEN LOW/NO CHANCE OF PRECIPITATION IN CURRENT ZONE PACKAGE...WILL NOT GO HIGHER THAN 60-70 PERCENT CHANCE AT THIS TIME. WILL ALLOW MIDNIGHT SHIFT THE OPPORTUNITY TO RAISE PRECIPITATION CHANCES AND MINIMIZE FORECAST FLIP FLOP. LATER SHIFTS WILL ALSO NEED TO MONITOR THE CHANCE FOR HEAVY RAINFALL GIVEN PWAT VALUES APPROACHING 2 INCHES AHEAD OF THE FRONT AND THE POTENTIAL FOR SEVERAL HOURS OF WIDESPREAD RAINFALL. MONDAY THROUGH TUESDAY...ASIDE FROM ANY RESIDUAL SHOWERS NEAR THE DEPARTING FRONT ACROSS THE EAST EARLY MONDAY...THIS PERIOD WILL BE MARKED BY THE DEVELOPMENT OF ZONAL FLOW ALOFT AND THE GRADUAL BUILDING OF HIGH PRESSURE AT THE SURFACE. THESE FACTORS WILL PROVIDE DRY CONDITIONS FOR THE REGION ALONG WITH SEASONABLE TEMPERATURES. EXTENDED DISCUSSION...MODEL AGREEMENT FROM WEDNESDAY THROUGH SATURDAY IS ONLY FAIR. RUN-TO-RUN CONSISTENCY HAS BEEN POOR THE PAST FEW RUNS AND THE ENSEMBLES SHOW CONSIDERABLE SCATTERING. THESE FACTORS RESULT IN LOWER THAN NORMAL FORECAST CONFIDENCE THROUGH THE PERIOD. ON THE WHOLE HOWEVER...IT APPEARS THAT MOST OF THE PERIOD WILL BE DOMINATED BY MODEST UPPER TROFFING IN EASTERN CANADA AND THE NORTHEAST UNITED STATES. AT THE SURFACE...CANADIAN HIGH PRESSURE WILL BE BUILDING INTO THE REGION. WITH THESE FACTORS IN MIND...HAVE GONE WITH DRY CONDITIONS AND COOLER THAN NORMAL TEMPERATURES THROUGHOUT. .APX...NONE. BAK
In the hours before
Special weather statement, Sep 8, 12:20 PM EDT, 5 hours 34 minutes before
MIZ008-015>036-041-042-090100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1220 PM EDT SAT SEP 8 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND OVERNIGHT... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. * SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO 70 MPH COULD MOVE ACROSS EASTERN UPPER AND FAR NORTHWEST LOWER MICHIGAN THIS AFTERNOON OR EVENING IN THE HUMID AIR OVER MICHIGAN. A SECOND CHANCE OF SEVERE THUNDERSTORMS MAY COME LATE TONIGHT AND OR TOMORROW AS THUNDERSTORMS MOVE OUT AHEAD OF A COLD FRONT IN WISCONSIN. * TIME OF SEVERE WEATHER THREAT...ANYTIME AFTER 5 PM...SOUTH OF M-32 AND MAINLY AFTER 8 PM ACROSS EASTERN UPPER AND FAR NORTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. HIRSCH
Special weather statement, Sep 8, 12:31 PM EDT, 5 hours 23 minutes before
MIZ008-015>036-041-042-090100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1220 AM EDT SAT SEP 8 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. * SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO 70 MPH COULD MOVE ACROSS EASTERN UPPER AND FAR NORTHWEST LOWER MICHIGAN THIS AFTERNOON OR EVENING IN THE HUMID AIR OVER MICHIGAN. A SECOND CHANCE OF SEVERE THUNDERSTORMS MAY COME LATE TONIGHT AND OR TOMORROW AS THUNDERSTORMS MOVE OUT AHEAD OF A COLD FRONT IN WISCONSIN. * TIME OF SEVERE WEATHER THREAT...ANYTIME AFTER 5 PM...SOUTH OF M-32 AND MAINLY AFTER 8 PM ACROSS EASTERN UPPER AND FAR NORTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. HIRSCH
Special weather statement, Sep 8, 4:15 PM EDT, 1 hour 39 minutes before
MIZ017-018-022>024-028>030-034>036-041-042-090200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SAT SEP 8 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 10 PM EDT SATURDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...ROSCOMMON...GLADWIN...CRAWFORD...
MONTMORENCY...PRESQUE ISLE...OGEMAW...IOSCO...ALPENA...
CHEBOYGAN...ALCONA AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Local storm report, Sep 8, 5:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT SAT SEP 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM GLADWIN MI WIND DAMAGE
09/08/01 GLADWIN 4 TREES DOWN ON NORTH
M-30. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 8, 5:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
550 PM EDT SAT SEP 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM 5 SW WEST BRANCH MI WIND DAMAGE
09/08/01 OGEMAW TREES DOWN REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:07 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 38 min |
| Sep 8, 5:39 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 36 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.